Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A functional from geometry with applications to discrepancy estimates and the Radon transform

Author: Allen D. Rogers
Journal: Trans. Amer. Math. Soc. 341 (1994), 275-313
MSC: Primary 11K38; Secondary 44A12
MathSciNet review: 1169082
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Estimates of discrepancy, or irregularities of distribution, are obtained for measures without atoms. Two estimators are used, the half-space, or separation, discrepancy $ {D_S}$ and a geometric functional $ {I^\alpha }$. A representation formula for the generalized energy integral $ {I^\alpha }$ is developed. Norm inequalities for the Radon transform are obtained as an application of the continuous discrepancy results. Integral geometric notions play a prominent role.

References [Enhancements On Off] (What's this?)

  • [A1] R. Alexander, Generalized sums of distances, Pacific J. Math. 56 (1975), 297-304. MR 0513964 (58:24005)
  • [A2] -, Geometric methods in the study of irregularities of distribution, Combinatorica 10 (1990), 115-136. MR 1082645 (92f:11105)
  • [A3] -, Principles of a new method in the study of irregularities of distribution, Invent. Math. 103 (1991), 279-296. MR 1085108 (92f:11106)
  • [AS] R. Alexander and K. B. Stolarsky, Extremal problems of distance geometry related to energy integrals, Trans. Amer. Math. Soc. 193 (1974), 1-31. MR 0350629 (50:3121)
  • [Be1] J. Beck, On a problem of K. F. Roth concerning irregularities of point distribution, Invent. Math. 74 (1983), 477-487. MR 724016 (85g:11063)
  • [Be2] -, Sums of distances between points on a sphere--an application of the theory of irregularities of distribution to discrete geometry, Mathematika 31 (1984), 33-41. MR 762175 (86d:52004)
  • [BC] J. Beck and W. W. L. Chen, Irregularities of distribution, Cambridge Tracts in Math., vol. 89, Cambridge Univ. Press, London and New York, 1987. MR 903025 (88m:11061)
  • [Bj] G. Björck, Distributions of positive mass, which maximize a certain generalized energy integral, Ark. Mat. 3 (1956), 255-269. MR 0078470 (17:1198b)
  • [Bo] S. Bochner, Harmonic analysis and the theory of probability, Univ. of California Press, Berkeley and Los Angeles, 1955. MR 0072370 (17:273d)
  • [D] S. R. Deans, The Radon transform and some of its applications, Wiley-Interscience, New York, 1983. MR 709591 (86a:44003)
  • [DS] N. Dunford and J. T. Schwartz, Linear operators. I. General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 0117523 (22:8302)
  • [E] P. Erdős, Problems and results on diophantine approximations, Compositio Math. 16 (1964), 52-65. MR 0179131 (31:3382)
  • [Fo] G. B. Folland, Real analysis. Modern techniques and their applications, Pure and Appl. Math., Wiley-Interscience, New York, 1984. MR 767633 (86k:28001)
  • [Fr] O. Frostman, Potentiel d'équilibre et capacité des ensembles avec quelques applications à la théorie des fonctions, Medd. Lunds Univ. Mat. Sem. 3 (1935), 1-118.
  • [Hl] S. Helgason, Groups and geometric analysis. Integral geometry, invariant differential operators, and spherical functions, Pure and Appl. Math., vol. 113, Academic Press, San Diego, CA, 1984. MR 754767 (86c:22017)
  • [Hr] A. Hertle, Continuity of the Radon transform and its inverse on Euclidean space, Math. Z. 184 (1983), 165-192. MR 716270 (86e:44004a)
  • [Kn] L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Pure and Appl. Math., Wiley-Interscience, New York, 1974. MR 0419394 (54:7415)
  • [OS] D. M. Oberlin and E. M. Stein, Mapping properties of the Radon transform, Indiana Univ. Math. J. 31 (1982), 641-650. MR 667786 (84a:44002)
  • [PS] G. Pólya and G. Szegö, Über den transfiniten Durchmesser (Kapazitätskonstante) von ebenen und räumlichen Punktmengen, J. Reine Angew. Math. 165 (1931), 4-49.
  • [Ra] J. Radon, Über die Bestimmung von Funktionen durch ihre Integralwerte längs gewisser Mannigfaltigkeiten, Ber. Verh. Sächs. Akad. Wiss. Leipzig. Math.-Phys. Kl. 69 (1917), 262-277. MR 692055 (84f:01040)
  • [Rg] A. D. Rogers, Theory and applications of a functional from metric geometry, Ph.D. thesis, Univ. of Illinois at Urbana-Champaign, 1990.
  • [Rt] K. F. Roth, On irregularities of distribution, Mathematika 1 (1954), 73-79. MR 0066435 (16:575c)
  • [Ru] W. Rudin, Real and complex analysis, 3rd ed., McGraw-Hill, New York, 1987. MR 924157 (88k:00002)
  • [Sa] L. A. Santaló, Integral geometry and geometric probability, Encyclopedia of Mathematics and Its Applications, vol. 1, Addison-Wesley, Reading, MA, 1976. MR 0433364 (55:6340)
  • [Sm1] W. M. Schmidt, Irregularities of distribution. IV, Invent. Math. 7 (1969), 55-82. MR 0245532 (39:6838)
  • [Sm2] -, Lectures on irregularities of distribution, Tata Inst. Fund. Res. Lectures on Math. and Phys., vol. 56, Tata Inst. Fund. Res., Bombay, 1977. MR 554923 (81d:10047)
  • [So1] I. J. Schoenberg, On certain metric spaces arising from Euclidean spaces by a change of metric and their imbedding in Hilbert space, Ann. of Math. (2) 38 (1937), 787-793. MR 1503370
  • [So2] -, Metric spaces and positive definite functions, Trans. Amer. Math. Soc. 44 (1938), 522-536. MR 1501980
  • [St] K. B. Stolarsky, Sums of distances between points on a sphere. II, Proc. Amer. Math. Soc. 41 (1973), 575-582. MR 0333995 (48:12314)
  • [Wa] G. Wagner, On means of distances on the surface of a sphere (lower bounds), Pacific J. Math. 144 (1990), 389-398. MR 1061328 (91e:52014)
  • [We] H. Weyl, Über die Gleichverteilung von Zahlen mod. Eins, Math. Ann. 77 (1916), 313-352. MR 1511862

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11K38, 44A12

Retrieve articles in all journals with MSC: 11K38, 44A12

Additional Information

Keywords: Discrepancy, irregularities of distribution, generalized energy integral, metric geometry, integral geometry, Radon transform
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society